Anagen effluvium is the pathologic loss of anagen or growth-phase hairs that leads to diffuse hair loss. Most commonly it is caused by radiation therapy to the head and systemic chemotherapy, especially with alkylating agents, antimetabolites and mitotic inhibitors. Other medications that can cause anagen effluvium include bismuth, levodopa, colchicine, cyclosporine, and possibly strontium ranelate. Some systemic disorders can cause anagen effluvium such as malnutrition, iron deficiency etc. The onset may be rapid (2 to 4 weeks after the cause). It affects eyebrows very often too.
Upon the cessation of drug therapy, the follicle resumes its normal activity within a few weeks and hair regrowth typically occurs after 3 to 6 months. On occasion, the color and texture of the hair that regrows after chemotherapy-induced alopecia is different from those of the original hair.
Treatment includes: minoxidil, LLLT, scalp cooling and cosmetic camouflage.
Short anagen syndrome is a variant of anagen effluvium in which hair is unable to grow long because of an extremely short anagen phase. Hairs go through a full hair cycle (anagen, catagen and telogen phase) but they fall out before they grow longer than 3 to 6 cm. Hair density is usually normal, but with many hairs of different lengths.